Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Tucson, AZ

February 12, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Feb 12, 2005, 12:10 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2005, 12:10 PM MST (19:10 UTC)
Expired
Feb 12, 2005, 3:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 121916
FFWTWC
AZC019-122215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1210 PM MST SAT FEB 12 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SABINO CANYON RECREATION AREA NEAR TUCSON ARIZONA

* UNTIL 315 PM MST

* AT 1205 PM MST...PIMA COUNTY FLOOD CONTROL HAD REPORTED THAT 
SABINO CREEK HAS RISEN OUT OF ITS BANKS AND HAS STARTED TO THREATEN 
HOMES IN THE AREA. CURRENT ESTIMATES PLACE THE STAGE AT AROUND 5.5 
FEET WITH A FLOW GREATER THAN 5800 CFS. PEOPLE NEAR SABINO CREEK 
NEED TO MOVE TO HIGHER GROUND.

LAT...LON 3239 11081 3222 11076 3229 11051 3248 11057

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 9:20 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 12, 9:20 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SAT FEB 12 2005

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A STORM SYSTEM MOVING THROUGH THE STATE WILL RESULT IN
SCATTERED SHOWERS CONTINUING THROUGH TODAY. THIS SYSTEM IS
RELATIVELY WARM WITH SNOW LEVELS REMAINING ABOVE 8000 FEET. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH LOCALLY HEAVY RAINS.
ANY SIGNIFICANT RAINFALL IN AN AREA HAS THE POTENTIAL TO PRODUCE
FLOODING PROBLEMS. BY SUNDAY...DRY WEATHER WILL RETURN AND CONTINUE
THROUGH MID WEEK.

&&

.DISCUSSION...THE BULK OF THE PRECIPITATION OVER SOUTHEAST ARIZONA
OCCURRED OVER THE NIGHT. BOTH THE GFS AND NAM MODELS HAVE
PRECIPITATION CONTINUING THROUGH NOON TODAY AND DROPPING OFF DURING
THE AFTERNOON AND EARLY EVENING. THE SAN DIEGO SOUNDING STILL
CONTAINS SATURATED CONDITIONS UP TO 650 MB. GIVEN THE MOISTURE
CURRENTLY OVER US AND NO IMMEDIATE DRYING SEEN UPSTREAM...LINGERING
SHOWERS ARE A REASONABLE FORECAST THROUGH TODAY. ADDITIONALLY...FOG
IS A POSSIBILITY TONIGHT SO WILL KEEP AN EYE ON IT FOR THE AFTERNOON
PACKAGE. BY SUNDAY NIGHT...A SHORT WAVE RIDGE BUILDS INTO SOUTHERN
ARIZONA FOR AN INCREASE IN SUNSHINE. TEMPERATURES SHOULD REBOUND
SLOWLY THROUGH THE FIRST PART OF NEXT WEEK. THE CURRENT FORECASTS
ARE ON TRACK WITH THESE IDEAS SO NO MAJOR CHANGES NEEDED.

THE GILA RIVER SYSTEM FORECASTS ARE APPROACHING BANKFULL AT SEVERAL
LOCATIONS. THE LATEST CBRFC FORECAST AT 14Z HAS DUNCAN SLIGHTLY
ABOVE FLOOD STAGE TOMORROW. WILL WAIT TO SEE WHAT OCCURS IN THE NM
GILA HEADWATERS AREA BEFORE TAKING ANY ACTIONS CONCERNING MAINSTEM
RIVER FLOODING. CONTINUING THE FLASH FLOOD WATCH THROUGH THIS
AFTERNOON HANDLES THIS SITUATION ADEQUATELY AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 4 PM
         AZZ019-029>035.
     SNOW ADVISORY UNTIL NOON ABOVE 8000 FEET AZZ019-030-033.
     URBAN AND SMALL STREAM ADVISORY UNTIL NOON AZZ019-029>035.

&&

GWS
Hazardous weather outlook, Feb 12, 11:45 AM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST SAT FEB 12 2005

AZZ019-030-131400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
1145 AM MST SAT FEB 12 2005

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM MST...
...SNOW ADVISORY ABOVE 8000 FEET UNTIL 3 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK FOR GREENLEE AND GRAHAM COUNTIES

.DAY ONE...TODAY.

A STRONG AND WARM STORM SYSTEM WAS MOVING OUT OF SOUTHERN CALIFORNIA
AND INTO WESTERN ARIZONA THIS MORNING. THIS SYSTEM CONTINUES TO PUMP
COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE INTO SOUTHERN ARIZONA. AS
THE STORM SYSTEM MOVES SLOWLY EAST THIS MORNING...AREAS OF MODERATE
TO LOCALLY HEAVY RAIN WILL CONTINUE TO DEVELOP. ADDITIONAL RAINFALL
AMOUNTS UP TO 1/2 OF AN INCH WITH HEAVIER AMOUNTS FROM ISOLATED
THUNDERSTORMS COULD LEAD TO FLOODING OR FLASH FLOODING PROBLEMS.

IN ADDITION EXPECT NEW SNOW ACCUMULATIONS BETWEEN 4 AND 8 INCHES BY
EARLY AFTERNOON ABOVE 8000 FEET. SNOW LEVELS NEAR 8500 FEET WILL
FALL TO NEAR 7500 FEET BY SUNRISE. SHOWER COVERAGE WILL START TO
DIMINISH THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033-131400-
TUCSON METRO/MARANA/GREEN VALLEY-
1145 AM MST SAT FEB 12 2005

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK FOR EASTERN PIMA COUNTY

.DAY ONE...TODAY.

A STRONG AND WARM STORM SYSTEM WAS MOVING OUT OF SOUTHERN CALIFORNIA
AND INTO WESTERN ARIZONA THIS MORNING. THIS SYSTEM CONTINUES TO PUMP
COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE INTO SOUTHERN ARIZONA. AS
THE STORM SYSTEM MOVES SLOWLY EAST THIS MORNING...AREAS OF MODERATE
TO LOCALLY HEAVY RAIN WILL CONTINUE TO DEVELOP. ADDITIONAL RAINFALL
AMOUNTS UP TO 1/2 OF AN INCH WITH HEAVIER AMOUNTS FROM ISOLATED
THUNDERSTORMS COULD LEAD TO FLOODING OR FLASH FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-034-035-131400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-COCHISE COUNTY-SANTA CRUZ COUNTY-
1145 AM MST SAT FEB 12 2005

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST PINAL...WESTERN
PIMA...SANTA CRUZ AND COCHISE COUNTIES AS WELL AS THE TOHONO OODHAM
NATION

.DAY ONE...TODAY.

A STRONG AND WARM STORM SYSTEM WAS MOVING OUT OF SOUTHERN CALIFORNIA
AND INTO WESTERN ARIZONA THIS MORNING. THIS SYSTEM CONTINUES TO PUMP
COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE INTO SOUTHERN ARIZONA. AS
THE STORM SYSTEM MOVES SLOWLY EAST THIS MORNING...AREAS OF MODERATE
TO LOCALLY HEAVY RAIN WILL CONTINUE TO DEVELOP. ADDITIONAL RAINFALL
AMOUNTS UP TO 1/2 OF AN INCH WITH HEAVIER AMOUNTS FROM ISOLATED
THUNDERSTORMS COULD LEAD TO FLOODING OR FLASH FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.